Pennsylvania, 2015

Damaging Winds in Pennsylvania, July 18, 2015

July 18, 2015 · NWS CTP · 5 events in 2 counties and zones

A cluster of thunderstorms intensified along a warm front through the early morning hours across central Pennsylvania, producing torrential rain and frequent lightning across Clearfield, Centre, northern Blair and northern Huntingdon counties. Widespread 2-4 inch amounts were observed over a relatively short duration.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cluster of thunderstorms intensified along a warm front through the early morning hours across central Pennsylvania, producing torrential rain and frequent lightning across Clearfield, Centre, northern Blair and northern Huntingdon counties. Widespread 2-4 inch amounts were observed over a relatively short duration. A very warm/humid and unstable airmass later in the afternoon promoted additional strong to locally severe thunderstorms which produced isolated damaging winds across the lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 2:47 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 2:47 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT SAT JUL 18 2015

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHEAST CONUS THIS
WEEKEND. A SHORT WAVE PASSING TO THE NORTH WILL PUSH A COLD FRONT
THROUGH PENNSYLVANIA SUNDAY NIGHT AND EARLY MONDAY. HIGH PRESSURE
WITH COOLER AND DRIER WEATHER WILL BUILD SOUTHEAST INTO PENNSYLVANIA
ON WEDNESDAY...AND REMAIN ACROSS THE AREA THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
STIFLING HUMIDITY AND BUILDING HEAT WILL BE THE MAIN STORY TODAY
AND AGAIN ON SUNDAY...AFTER PASSAGE OF SHORTWAVE WHICH TRIGGERED
HEAVY RAIN-PRODUCING THUNDERSTORMS ACROSS CENTRAL PA THIS MORNING.

SLOWLY RISING HEIGHTS ALOFT WITH UPPER RIDGE AXIS ALIGNED OVER
CENTRAL PA THIS AFTERNOON HAS GIVEN A NICE SEVERAL HOUR BREAK IN
CONVECTIVE ACTIVITY AFTER LAST NIGHT'S COPIOUS CONVECTIVE RAINFALL
OVER ESPECIALLY THE CENTRAL MOUNTAINS. ONLY SHALLOW CLOUD TURRETS
SEEN ON VISIBLE IMAGERY...BUT LEE TROFFING AND STRONG SFC HEATING
SHOULD PRODUCE ISOLD-SCT DIURNAL TSRA TO DEVELOP. GREATEST
COVERAGE OF CONVECTION WILL LIKELY BE ALONG AXIS OF HIGHEST PWATS
OVER EASTERN PA...IN VICINITY OF LEE SFC TROF. ARRIVAL OF UPPER
RIDGE AXIS AND ASSOC WARM TEMPS ALOFT SHOULD REALLY LIMIT VERTICAL
GROWTH OF TOWERS AND COVERAGE OF STORMS ACROSS THE NW COUNTIES.

HIGH CAPE AND WEAK SHEAR IMPLIES A LOW END THREAT OF ISOLD PULSE
TYPE SVR STORMS...AND LOCALLY HEAVY RAINFALL INTO EARLY EVENING
FROM ANY STORMS.

THE OVERNIGHT SHOULD BE MAINLY FAIR...WITH PATCHY FOG FORMING IN
THE EXTREMELY MUGGY AIR MASS. IT WILL BE QUITE UNCOMFORTABLE FOR
SLEEPING TONIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
WE ARE STILL EXPECTING THE HOTTEST DAY OF THE SUMMER THUS FAR...
WITH COMBINATION OF EXCESSIVE DEWPOINTS AND AFTERNOON MAX TEMPS IN
THE LOWER TO MIDDLE 90S TO CREATE HEAT INDICES BETWEEN 100F AND
104F OVER THE LOWER TO MIDDLE SUSQ RIVER VALLEY AND SOUTH CENTRAL
MOUNTAINS. HEAT ADVISORY ISSUED FOR THIS...VALID FROM 16Z SUN
THROUGH 02Z MONDAY.

THE HEAT AND HUMIDITY...ALONG WITH APPROACHING LATE DAY UPPER TROF
FROM THE EASTERN GLAKS WILL ALSO BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS TO WESTERN AND CENTRAL SECTIONS SUN AFTERNOON AND
EVENING. CAPES IN EXCESS OF 2000 J/KG AND INCREASING DEEP LAYER
SHEAR WILL BRING THE THREAT FOR ORGANIZED BOWING LINE SEGMENTS.

850 MB TEMPS AROUND 20C WILL PRODUCE HIGHS RANGING FROM THE UPPER
80S OVR THE ALLEGHENY MTNS...TO THE M90S ACROSS THE LOWER SUSQ
VALLEY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A SERIES OF COLD FRONTS WILL CROSS THE KEYSTONE STATE THROUGH
TUESDAY. HIGH PRESSURE WILL BUILD SE AND BRING LESS HUMID
CONDITIONS TO THE AREA FOR MID TO LATE WEEK.

DID NOT CHANGE A LOT. DID UP TEMPS AND DEWPOINTS SOME FOR THE
FIRST PART OF THE WEEK...GIVEN THE AIRMASS IN PLACE AND FCST
TO BE IN PLACE.

DID LOWER TEMPS SOME AFTER TUE...GIVEN THE PATTERN WE BEEN IN.
ALSO 500 MB HEIGHTS FCST ON LATER RUNS ARE LOWER NOW...AND WET
GROUND CONDITIONS.

DID NOT DO MUCH WITH POPS.

WENT WITH A DRY FCST AFTER TUE. WENT WITH A DRY SOLUTION FOR
NEXT SAT...BASED ON HPC CHARTS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
ISOLD MVFR CIGS EXPECTED INTO THIS EVENING WITH POP UP
THUNDERSTORMS. RIDGING ALOFT WILL WORK AGAINST THE INSTABILITY...
BUT THE BEST CHC FOR CONVECTION WILL BE IN THE LEE SURFACE TROF
OVER THE LOWER TO MIDDLE SUSQUEHANNA RIVER VALLEY. ONLY INDICATING
VCTS FOR NOW...GIVEN ISOLATED NATURE OF EXPECTED ACTIVITY. LATE
NIGHT AND EARLY MORNING REDUCTIONS IN PATCHY FOG EXPECTED AFTER
ISOLD TSRA DIMINISH.

OUTLOOK...
SUN...SCT...MAINLY PM TSRA IMPACTS POSSIBLE.

MON...MORE NUMEROUS SHOWERS/TSRA LIKELY AS A COLD FRONT PUSHES
EAST ACROSS THE REGION.

TUE-THU...IMPROVING CONDS AS HIGH PRESSURE DOMINATING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 10 PM EDT SUNDAY FOR PAZ036-056>059-
063>066.

&&

SYNOPSIS...FITZGERALD/MARTIN
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...MARTIN
AVIATION...JUNG/DEVOIR
Hazardous weather outlook, Jul 18, 1:13 PM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT SAT JUL 18 2015

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-191815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
213 PM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-059-063>066-191815-
FRANKLIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
213 PM EDT SAT JUL 18 2015

...HEAT ADVISORY IN EFFECT FROM NOON TO 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056>058-191815-
PERRY-DAUPHIN-SCHUYLKILL-
213 PM EDT SAT JUL 18 2015

...HEAT ADVISORY IN EFFECT FROM NOON TO 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 3:43 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 PM EDT SAT JUL 18 2015

PAZ037-041-042-182130-
TIOGA PA-SULLIVAN PA-NORTHERN LYCOMING PA-
443 PM EDT SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT TIOGA...SULLIVAN...AND NORTHERN
LYCOMING COUNTIES UNTIL 530 PM EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MORRIS...MOVING SOUTHEAST AT 25 MPH.

30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLSBORO...ARNOT...BLOSSBURG...MORRIS...OGDENSBURG...RALSTON...
SHUNK...LIBERTY AND BUTTONWOOD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4163 7688 4160 7687 4158 7676 4156 7670
      4135 7684 4136 7688 4166 7742 4181 7730
TIME...MOT...LOC 2042Z 294DEG 25KT 4168 7725

CERU
Special weather statement, Jul 18, 4:16 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EDT SAT JUL 18 2015

PAZ004-005-010-182145-
WARREN PA-MCKEAN PA-ELK PA-
516 PM EDT SAT JUL 18 2015

...STRONG THUNDERSTORMS WILL AFFECT WARREN...MCKEAN...AND ELK
COUNTIES...

AT 514 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR WESTLINE TO NEAR SHEFFIELD...AND MOVING
SOUTHEAST AT 25 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. VERY
HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE...
KANE...BETULA...CROSBY...CYCLONE...JAMES CITY...KINZUA BRIDGE STATE
PARK...LUDLOW...SHEFFIELD...SMETHPORT...WESTLINE...WETMORE...
WILCOX...MOUNT JEWETT...BRADFORD AIRPORT AND LEWIS RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE WIND GUSTS COULD KNOCK DOWN SMALL TREE LIMBS.

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4175 7820 4174 7821 4144 7896 4162 7896
      4163 7928 4187 7869
TIME...MOT...LOC 2115Z 292DEG 22KT 4180 7870 4163 7912

DANGELO
Special weather statement, Jul 18, 5:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT SAT JUL 18 2015

PAZ042-046-053-182245-
SULLIVAN PA-COLUMBIA PA-SOUTHERN LYCOMING PA-
619 PM EDT SAT JUL 18 2015

...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...COLUMBIA...AND
SOUTHERN LYCOMING COUNTIES UNTIL 645 PM EDT...

AT 618 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR OVERTON TO NEAR BIGGERTOWN TO NEAR MUNCY
VALLEY...AND MOVING SOUTHEAST AT 25 MPH.

30 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... BIGGERTOWN...CENTRAL...MUNCY
VALLEY...RICKETTS GLEN STATE PARK...
ROHRSBURG...WALLER...BENTON...DUSHORE...EAGLES MERE...LAPORTE...
MILLVILLE...STILLWATER AND PICTURE ROCKS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4107 7651 4134 7675 4131 7660 4137 7669
      4141 7660 4156 7645 4156 7639 4147 7624
      4132 7631 4120 7632 4114 7628 4114 7623
      4113 7623
TIME...MOT...LOC 2218Z 310DEG 23KT 4146 7647 4136 7650 4133 7667

CERU
Special weather statement, Jul 18, 5:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 PM EDT SAT JUL 18 2015

PAZ057-182300-
DAUPHIN PA-
629 PM EDT SAT JUL 18 2015

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL AFFECT
DAUPHIN COUNTY...

AT 627 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
OVER WESTERN DAUPHIN COUNTY THE STRONGEST OF THESE STORMS WAS OVER
LINGLESTOWN AND WAS MOVING EAST AT 25 MPH.

50 MPH WIND GUSTS AND PEA SIZE HAIL WILL BE POSSIBLE WITH THE
THUNDERSTORM NEAR LINGLESTOWN. VERY HEAVY RAIN IS ALSO POSSIBLE FROM
ALL THE OTHER STORMS.

LOCATIONS IMPACTED INCLUDE...
COLONIAL PARK...HARRISBURG...LINGLESTOWN...PROGRESS...DEHART DAM...
LYKENS...PAXTONIA...PENBROOK...PENN NATIONAL RACE COURSE...CITY
ISLAND...ROCKVILLE...SKYLINE VIEW...WILLIAMSTOWN...DAUPHIN.

LAT...LON 4025 7688 4027 7691 4032 7692 4032 7691
      4034 7692 4036 7694 4036 7697 4042 7700
      4047 7694 4061 7662 4055 7654 4047 7668
      4034 7663
TIME...MOT...LOC 2227Z 273DEG 23KT 4034 7683

DANGELO
Special weather statement, Jul 18, 6:04 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
704 PM EDT SAT JUL 18 2015

PAZ050>052-182330-
SNYDER PA-NORTHUMBERLAND PA-MONTOUR PA-
704 PM EDT SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SNYDER...NORTHUMBERLAND...AND
MONTOUR COUNTIES UNTIL 730 PM EDT...

AT 704 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHUMBERLAND...MOVING SOUTHEAST AT 15 MPH.

30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...KULPMONT...NORTHUMBERLAND...SHAMOKIN...SUNBURY...
ELYSBURG...RIVERSIDE...SHAMOKIN DAM...
STONINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4078 7642 4065 7677 4089 7690 4089 7683
      4088 7680 4092 7686 4102 7665 4088 7653
      4087 7651 4086 7650 4083 7650 4083 7647
TIME...MOT...LOC 2304Z 305DEG 12KT 4090 7676

CERU

The radar

The State College radar (KCCX), 102 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
July 18, 6:05 PM EST
Where
Northumberland County, 0.75 mi WSW of Sunbury Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
40.875, -76.793

Thunderstorm winds estimated around 60 mph knocked down a tree at the intersection of Julia and Front Streets in Sunbury.

Thunderstorm Wind, Northumberland

When
July 18, 6:15 PM EST
Where
Northumberland County, 3.61 mi SSW of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.824, -76.803

Thunderstorm winds estimated around 60 mph knocked down several trees south of Sunbury. One tree fell onto a barn.

Thunderstorm Wind, Northumberland

When
July 18, 6:25 PM EST
Where
Northumberland County, 0.52 mi E of Northumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.900, -76.790

Thunderstorm winds estimated around 60 mph knocked down a tree onto a car.

Thunderstorm Wind, Northumberland

When
July 18, 6:25 PM EST
Where
Northumberland County, 1.25 mi WSW of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.860, -76.790

Thunderstorm winds estimated around 60 mph knocked down trees and wires in Sunbury.

Thunderstorm Wind, York

When
July 18, 8:03 PM EST
Where
York County, 0.63 mi E of Sticks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.751, -76.808

Thunderstorm winds estimated around 60 mph knocked down trees on Route 216.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580023, 580030, 580027, 580028, 580026.